N-Telopeptide urine bone turnover results

my results keep coming back low with the normal range beint 14-76 by quest lab standars...i'm running 14 this year, 9 last year..
does anyone know if that is good or bad?
i asked my doctor and as i have -4 in the spine and -3 in the hip, she says it's all bad and i can't tolerate the meds... so wondering if anyone knows about this test that i've had every year
marcia in boston

Report post

5 replies. Join the discussion

Hi mjamja: What medication are you on? Here's a link that explains N-telopeptide better, at Medscape, but you have to register to read it. Registration is free and doesn't take too long to get the ok.

My understanding of this is if you are on antiresorptives (fosamax, boniva, actonel, hrt, evista, calcitonin) you want the score to go "down" from baseline (your original test). If you are on Forteo, you want the number to go up.

If your score was 9 last year and 14 this time, then it is going up which is what you don't necessarily want. However, you say that Quest says that 14-76 is normal, so your score is in the normal range for the test, your age, meno status.

Try and read the article and see what you think. I don't have my last NTx in front of me, but I know it was higher than 14, and my Dr just said my score could be better (taking Evista), she really didn't make a big deal of it. When I was on Forteo it was around 78 which was considered good.

Here's the link about bone markers, that is worth the time it takes to register if you haven't already.

http://www.medscape.com/viewarticle/463099

If the link above takes you to a WebMD Physician Directory, go to Medscape.com and put in the title of the article. The title is: Use of Biochemical Markers of Bone Turnover for Osteoporosis: Where do We Stand?

I don't know if the link is broken or not, but do the above if it sends you to the wrong place, after you register.

Good luck.

Report post

Hi I forgot to mention something. Check with your Dr to see if s(he) is interpreting that score correctly. After you have a chance to read the article you'll see why I say that. With antiresorptives you *want* your score to go down and with anabolics (forteo) you *want* it to go up. So I'm confused by your Dr.'s reaction, unless you are on Forteo, then that would explain it.

If I had a score of 14 my Dr would be thrilled.

Good luck...

Report post

dear windblown,
thanks so much for leading me to that interesting article!
i am on premarin for the last 17 years from a total hyst. at 39. she wants me to switch to the vivelle patch to help the load off my liver and to get more bioidentical estradiol (vs. horse urine)
so i've been stable at -4 in the spine and -3 in the total hip but those aren't good scores...can't tolerated any meds
marcia again

Report post

Hi mjamja: Your dxa scores are low, but t-scores alone don't tell the whole story. If you haven't had a frax, then I think that's great. Your NTx looks normal to me, but I would have your Dr look at that article if you think it won't embarass her. Loss of estrogen is hard on the bones, but at least you can take low dose estrogen, since you can't take the others.

Have you ever thought about Forteo? Just a thought.

Good luck with the vivelle patch.

Report post

Think you need to read what the Washington State professor says about markers and see how it relates to your situation. Go all the way to the bottom of the page to view the text. It is somewhat complex and not straightforward.

http://courses.washington.edu/bonephys/opmark.html

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.